Wyoming, 2020

High Wind in Wyoming, December 19 to 21, 2020

December 19 to 21, 2020 · NWS CYS · 13 events in 13 counties and zones

Part 1 of a significant, widespread high wind event across southeast Wyoming that saw numerous reporting stations record wind gusts over 70 MPH and even exceeding 80 MPH in spots.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Part 1 of a significant, widespread high wind event across southeast Wyoming that saw numerous reporting stations record wind gusts over 70 MPH and even exceeding 80 MPH in spots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 18, 10:35 PM MST, 1 hour 43 minutes earlier.

Area forecast discussion, Dec 18, 10:35 PM MST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1035 PM MST Fri Dec 18 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 230 PM MST Fri Dec 18 2020

Forecast challenges deal with strong winds through Monday morning.
Widespread event looking to take shape.

Currently...System that brought the widespread snowfall this
morning continues to push off to the southeast...IR imagery
showing the wave currently in extreme southwest Nebraska. Most
areas outside the mountains has seen snow ending. 1033mb surface
high over northern Nevada and southern Idaho this afternoon with a
stalled out cold front across western South Dakota into central
Montana. Further to the northwest...a powerful low pressure system
moving into British Columbia on IR imagery.

Coordinating with WYDOT mets this morning...it was relayed that up
to 4 inches of snow fell across the Arlington/Elk Mountain area
from the system this morning. This played into the decision to
continue the Winter Weather Advisory for WYZ 110 through Saturday
morning.

Craig to Casper gradients really begin to ramp up this evening.
850/700mb gradients up to 56/45mtrs respectively by 06Z tonight.
Went ahead and started the High Wind Warning early for WYZ 110 at
06Z/11PM tonight.

Went ahead and upgraded existing watches to High Wind Warnings
that we had already. Latest WRKBRX shows 79 percent probabilities
of strong winds at Bordeaux after 09Z tonight...increasing to 98
percent by 15Z Saturday. Looking at GFS 800mb winds over Bordeaux
near 65kts tomorrow morning...so likelihood high on Bordeaux
hitting.

Sunday still looks to be the best day for widespread strong winds
as Craig to Casper 850/700mb gradients up near 96/78mtrs by Sunday
morning. The low pressure system currently moving into British
Columbia...tracks across our northern tier states and Alberta...so
a good pattern for strong winds here in Wyoming. Have High Wind
Watches out for just about all zones in southeast Wyoming late
Saturday night into Sunday.

.LONG TERM...(Monday through Friday)
Issued at 230 PM MST Fri Dec 18 2020

Periods of wind, sometimes strong in the wind-prone areas, look
to be the main weather across the CWA this period with little in
the way of pcpn. One shortwave will pass across Tuesday night into
Weds and bring some snow showers but amounts generally light as
the system will be progressive. After a mild day Monday
temperatures turn colder Tuesday and Weds before warming again by
Friday. Strongest winds should affect the area late Tuesday into
Thursday in association with the passing upper shortwave.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1033 PM MST Fri Dec 18 2020

Winds have begun to increase across the wind prone areas as High
Wind Warnings go into effect for some areas in the overnight. Some
lingering low CIGS possible over the mountains while terminals are
expected to remain at VFR albeit with breezy conditions.

&&

.FIRE WEATHER...
Issued at 229 AM MST Fri Dec 18 2020

No fire weather concerns Friday through early next week with
windy conditions expected, especially across southeast Wyoming,
and periods of snow through Friday afternoon. Temperatures will
generally remain near or below average until Sunday, with a slight
warming trend expected Sunday through Tuesday. Daytime minimum
humidities will trend lower, but still remain above 25 percent for
most locations.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 8 AM Saturday to 5 PM MST Sunday for
     WYZ105-107-115.

     High Wind Watch from Saturday evening through Sunday afternoon
     for WYZ101-102-104-108-109-113-118-119.

     High Wind Warning from 2 AM Saturday to 5 AM MST Monday for
     WYZ106-116-117.

     Winter Weather Advisory until 6 AM MST Saturday for WYZ110-112.

     High Wind Warning until 5 AM MST Monday for WYZ110.

NE...None.
&&

SHORT TERM...GCC
LONG TERM...RE
AVIATION...WM
FIRE WEATHER...TJT
Hazardous weather outlook, Dec 18, 4:18 AM MST, 20 hours before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
418 AM MST Fri Dec 18 2020

WYZ101-103>107-109>118-191130-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
418 AM MST Fri Dec 18 2020

This hazardous weather outlook is for portions of east central
Wyoming and southeast Wyoming, mainly for areas along and west of
Interstate 25.

.DAY ONE...TODAY AND TONIGHT

Light snow will continue this morning with up to 2 inches in the
lower elevations. Higher amounts of snow are expected for the
mountains and the Elk Mountain and Arlington areas where Winter
Weather Advisories remain in effect through this afternoon.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Another round of strong gusty winds will begin early Saturday
morning across most of southeast Wyoming. A High Wind Watch is in
effect for portions of the area through Sunday afternoon for wind
gusts over 60 mph. Strong winds may continue through early Monday
morning.

.Spotter information statement...

Spotters are encouraged to report snowfall totals to the National
Weather Service in Cheyenne.

NEZ002-003-019>021-054-055-095-096-WYZ102-108-119-191130-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-Niobrara County-
Goshen County-East Laramie County-
418 AM MST Fri Dec 18 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming and southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

A band of light snow will move across western Nebraska and far
eastern Wyoming this morning. Little or no accumulation is
expected outside the higher ridges. The Pine Ridge, Wildcat hills,
and the Cheyenne Ridge may see a half inch to one inch of snow
accumulation this morning.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

West to northwest winds will increase this weekend. Gusts between
45 to 55 mph are possible across far eastern Wyoming and portions
of western Nebraska.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Dec 18, 10:45 PM MST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1045 PM MST FRI DEC 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 PM     HIGH SUST WINDS  1 NNW ARLINGTON         41.60N 106.21W
12/18/2020  M40 MPH          CARBON             WY   MESONET

            MESONET STATION KARL 0.6 NW ARLINGTON
            (WYDOT).

&&

WM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
December 19, 12:18 AM MST to December 21, 12:42 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Wyoming Department of Transportation mesonet sensor at Cooper Cove along Interstate 80 recorded wind gust between Laramie and Rawlins. Many other sensors in the area recorded wind gusts greater than 70 MPH for an extended period of time over 4-6 hours including KARL - Arlington along Interstate 80 with 81 MPH gusts with gusts greater than 70 MPH from 0600-1100 MST on the 20th. Interstate 80 along this stretch was closed to light, high profile vehicles from 0009 MST on the 19th through 1415 MST on the 21st.

High Wind, Central Laramie Range and Southwest Platte County

When
December 19, 3:08 AM MST to December 21, 10:36 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Wyoming Department of Transportation mesonet station KBRX - Bordeaux recorded wind gusts along Interstate 25 between Chugwater and Wheatland. Interstate 25 was closed to light, high-profile vehicles for over 10 hours along this stretch.

High Wind, South Laramie Range Foothills

When
December 19, 4:15 AM MST to December 20, 4:22 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Wyoming Department of Transportation mesonet station along Interstate 80 at Otto Road recorded wind gust between Cheyenne and Laramie. Additionally, KWYH - WyoHill WYDOT mesonet station along Interstate 25 between Cheyenne and CO State Line reported 70 MPH wind gust.

High Wind, South Laramie Range

When
December 19, 6:40 AM MST to December 21, 7:56 AM MST
Where
South Laramie Range forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Wyoming Department of Transportation mesonet station Buford East along Interstate 80 reported wind gusts between Cheyenne and Laramie. Numerous other sites in the zone reported wind gusts 65-70 MPH. Interstate 80 was closed to light, high profile vehicles for over 14 hours along this stretch.

High Wind, Central Laramie County

When
December 19, 10:53 AM MST to December 20, 5:04 PM MST
Where
Central Laramie County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Cheyenne Airport ASOS station - KCYS recorded wind gust.

High Wind, East Platte County

When
December 19, 2:28 PM MST to December 20, 8:12 PM MST
Where
East Platte County forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

Wyoming Department of Transportation mesonet station WY1 - Coleman recorded wind gusts along Interstate 25 between Wheatland and Glendo. Interstate 25 was closed to light, high-profile vehicles for 12 hours along this stretch.

High Wind, Ferris/Seminoe/Shirley Mountains

When
December 20, 4:50 AM MST to 11:50 PM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

RAWS mesonet station CAMW4 - Camp Creek near Muddy Gap recorded wind gust in northwest Carbon County.

High Wind, Laramie Valley

When
December 20, 5:52 AM MST to December 21, 2:18 AM MST
Where
Laramie Valley forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Wyoming Department of Transportation mesonet station Quealy Dome along Interstate 80 recorded wind gusts 20 miles northwest of Laramie.

High Wind, Central Carbon County

When
December 20, 11:00 AM MST to 1:00 PM MST
Where
Central Carbon County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Rawlins Municipal Airport ASOS station - KRWL recorded peak wind gust.

High Wind, Converse County Lower Elevations

When
December 20, 11:48 AM MST to 5:54 PM MST
Where
Converse County Lower Elevations forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

Wyoming Department of Transportation mesonet station KDRC - Deer Creek recorded wind gust along Interstate 25 between Douglas and Casper. Interstate 25 was closed to light, high profile vehicles for 8 hours along this stretch. Douglas ASOS (KDGW) also recorded at 59 MPH wind gust during this period.

High Wind, Goshen County

When
December 20, 4:00 PM MST
Where
Goshen County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
42.088, -104.353 (the zone’s center; the record gives no point)

Torrington Municipal Airport ASOS station - KTOR recorded peak wind gust.

High Wind, Upper North Platte River Basin

When
December 20, 4:02 PM MST to 5:56 PM MST
Where
Upper North Platte River Basin forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Wyoming Department of Transportation mesonet station Skyline along WY230 recorded wind gusts between Encampment and the CO State Line.

High Wind, East Laramie County

When
December 20, 5:08 PM MST to 6:34 PM MST
Where
East Laramie County forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along United States Highway 85 at Gun Barrel or seven miles south-southwest of Meriden measured the reported wind speed.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929939, 929869, 929944, 929942, 929946, 929936, 929866, 929941, 929937, 929859, 929938, 929940, 930566.